MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0203
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00391.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil through the rotating hemostasis valve (rhv), the physician experienced resistance, and the smart coil would not advance further; therefore, it was removed.The next smart coil had the same issue; therefore, it was also removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 101.0 and 138.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly.During functional testing, resistance was encountered while attempting to advance the pusher assembly¿s kink through its introducer sheath and the smart coil could not be advanced any further.Conclusions: evaluation of the first returned smart coil revealed that the embolization coil had offset coil winds.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.Further evaluation of the returned smart coil revealed kinks and a fracture on the pusher assembly.These damages may have occurred due to forcefully manipulation against resistance during the procedure, and some kinks may have occurred while packaging the device for return.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.If the device is forcefully advanced against this resistance, damage such as a kink in the pusher assembly may result.Further evaluation of the second returned smart coil revealed that the pet lock was broken on the proximal end of the pusher assembly.This damage was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00391.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9850907
Report Number3005168196-2020-00392
Device Sequence Number742972
Product Code HCG
UDI-Device Identifier00814548015705
UDI-Public00814548015705
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K143218
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2023
Device Model Number400SMTHXSFT0203
Device Catalogue Number400SMTHXSFT0203
Device Lot NumberF83785
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/24/2020
Supplement Date Received by Manufacturer04/09/2020
Initial Report FDA Received Date03/18/2020
Supplement Report FDA Received Date05/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005